Show Summary Details
Page of

Poisoning by drugs and chemicals 

Poisoning by drugs and chemicals

Chapter:
Poisoning by drugs and chemicals
Author(s):

J.A. Vale

, S.M. Bradberry

, and D.N. Bateman

DOI:
10.1093/med/9780199204854.003.0901

November 28, 2012: This chapter has been re-evaluated and remains up-to-date. No changes have been necessary.

Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2015. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy).

date: 27 April 2017

Poisoning is usually an acute, short-lived event which necessitates immediate care, though complications such as rhabdomyolysis may persist for a few days. Less commonly, symptoms may arise only after prolonged exposure, as occurs with many heavy metals. Rarely, sequelae may not occur until many years after exposure, e.g. with vinyl chloride. It must be stressed that exposure does not necessarily equate with poisoning as uptake of the agent involved is required but, even if this occurs, poisoning does not necessarily result as the amount absorbed may be too small.

Poisoning may be accidental or deliberate; it is usually accidental in small children, but in adults it is almost invariably deliberate. Less commonly, it may be iatrogenic. Occupational poisoning is frequent in developing countries.

Clinical assessment

Assessment of a poisoned patient involves taking an appropriate history and performing a physical examination (including an assessment of the level of consciousness, ventilation, and circulation). Diagnosis is based on the history, circumstantial evidence (if available), the presence of typical features, and, occasionally, on the results of toxicological and other investigations.

Biochemical abnormalities due to disturbed metabolic processes are common in severely poisoned patients. These may be of diagnostic value, but mostly their recognition and treatment are important in management. Acid–base disturbances, particularly respiratory acidosis (due to central nervous system depression or pulmonary toxicity), and metabolic acidosis (due to lactic acidaemia or derangements of intermediary metabolism), are common. Plasma electrolyte abnormalities, particularly hypo- or hyperkalaemia, are observed and are most often due to redistribution of potassium across cell membranes. Hypoglycaemia and, less commonly, hyperglycaemia may also occur.

Management

Initial management involves the treatment of any potentially life-threatening conditions, such as airway compromise, breathing difficulties, haemodynamic instability and clinically significant arrhythmias. Thereafter, convulsions and temperature disturbances should be treated and fluid, acid–base, and electrolyte abnormalities corrected.

There is no evidence that the use of methods to reduce absorption from the gastrointestinal tract—such as activated charcoal, gastric lavage, syrup of ipecacuanha, cathartics, or whole-bowel irrigation—improves the clinical outcome in poisoned patients. However, activated charcoal and gastric lavage may be considered in patients who have ingested life-threatening amounts of a toxic agent up to 1 h previously.

Antidotes exert their beneficial effects by a variety of mechanisms, including forming an inert complex with the poison, accelerating detoxification of the poison, reducing the rate of conversion of the poison to a more toxic compound, competing with the poison for essential receptor sites, blocking essential receptors through which the toxic effects are mediated, and bypassing the effect of the poison. There are, however, only a small number of poisons for which there is a specific antidote, and few antidotes are employed regularly in clinical practice; these include acetylcysteine, naloxone, and flumazenil.

To increase poison elimination, treatment with multiple-dose activated charcoal (in patients who have ingested carbamazepine, dapsone, phenobarbitol, quinine, or theophylline), urine alkalinization (in patients with moderately severe salicylate poisoning) or haemodialysis (which significantly increases the elimination of ethanol, ethylene glycol, isopropanol, lithium, methanol, and salicylate) should be considered, although there is no conclusive evidence that these treatments improve outcome.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.